Format

Send to

Choose Destination
Circulation. 2012 May 22;125(20):2417-22. doi: 10.1161/CIRCULATIONAHA.112.097584. Epub 2012 Apr 30.

Sudden cardiac arrest and death following application of shocks from a TASER electronic control device.

Author information

1
Krannert Institute of Cardiology, Indiana University School of Medicine, 1800 N Capitol Ave, Indianapolis, IN 46032, USA. dzipes@iupui.edu

Erratum in

  • Circulation. 2013 Jun 11;127(23):e839.
  • Circulation. 2012 Jul 10;126(2):e27.

Abstract

BACKGROUND:

The safety of electronic control devices (ECDs) has been questioned. The goal of this study was to analyze in detail cases of loss of consciousness associated with ECD deployment.

METHODS AND RESULTS:

Eight cases of TASER X26 ECD-induced loss of consciousness were studied. In each instance, when available, police, medical, and emergency response records, ECD dataport interrogation, automated external defibrillator information, ECG strips, depositions, and autopsy results were analyzed. First recorded rhythms were ventricular tachycardia/fibrillation in 6 cases and asystole (after ≈ 30 minutes of nonresponsiveness) in 1 case. An external defibrillator reported a shockable rhythm in 1 case, but no recording was made. This report offers evidence detailing the mechanism by which an ECD can produce transthoracic stimulation resulting in cardiac electrical capture and ventricular arrhythmias leading to cardiac arrest.

CONCLUSIONS:

ECD stimulation can cause cardiac electrical capture and provoke cardiac arrest resulting from ventricular tachycardia/ventricular fibrillation. After prolonged ventricular tachycardia/ventricular fibrillation without resuscitation, asystole develops.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center